Minnesota, 2013

Lightning Strike in Minnesota, May 31, 2013

May 31, 2013 · NWS MPX · 1 event in 1 county or zone

A lightning strike caused an electrical fire at a home in St. Cloud, Minnesota during the early morning hours of Friday, May 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A lightning strike caused an electrical fire at a home in St. Cloud, Minnesota during the early morning hours of Friday, May 31st. Damage was significant, but the home was not occupied at the time of the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 30, 10:20 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, May 30, 10:20 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1120 PM CDT THU MAY 30 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 230 PM CDT THU MAY 30 2013

A NEGATIVELY TILTED TROUGH AND ASSOCIATED SURFACE LOW WILL
CONTINUE TO BE THE FOCI FOR SHOWER AND THUNDERSTORM DEVELOPMENT
OVER THE NEXT 24-36 HOURS. EXPECT COVERAGE OF SHOWERS AND
THUNDERSTORMS TO BECOME MORE WIDESPREAD LATE THIS AFTERNOON AND
EVENING AS A MORE NOTABLE VORT MAX IN THE BASE OF THE SAID TROUGH
LIFTS NORTH AND EAST FROM NE/IA ACROSS MN AND WI. INSTABILITY
PARAMETERS ARE MODEST...BUT DECENT LOW LEVEL SHEAR WILL LEND
ITSELF TO A SEVERE THREAT OVER WEST CENTRAL WI.

IN THE WAKE OF THE EVENING CONVECTION...THE PRIMARY AREA FOR
NOCTURNAL REDEVELOPMENT WILL BE NORTH OF INTERSTATE 94...AS THE
LLJ RAMPS UP NEAR THE WARM FRONT ACROSS NORTHERN MN...ALTHOUGH
THE MAIN AREA WOULD LIKELY BE DISPLACED SLIGHTLY NORTH OF THE
FORECAST AREA.

ON FRIDAY...THE COLD FRONT WORKS ACROSS CENTRAL MN AND WEST
CENTRAL WI. TEMPERATURES IN THE THERMAL RIDGE SHOULD WARM INTO
THE UPPER 70S AGAIN. AT THIS POINT...SHEAR AND INSTABILITY COULD
PROVE TO BE ADEQUATE TO PRODUCE A FEW SEVERE STORMS AS THE FRONT
MOVES ACROSS...MAINLY FROM SOUTHEASTERN MN ACROSS WEST CENTRAL WI.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 230 PM CDT THU MAY 30 2013

FRIDAY NIGHT...THROUGH SATURDAY EVENING WILL REMAIN UNSETTLED AND
COOL AS THE MEAN UPPER LOW SLOWLY MEANDERS ACROSS THE UPPER
MIDWEST AND INTO THE NORTHERN GREAT LAKES. AT THE SFC...A SFC LOW
WILL BEGIN TO WEAKEN AND SHIFT TO THE NE BY SATURDAY AFTN WITH
ISOLD/SCATTERED SHRA CONTINUING. THE MOST WIDESPREAD COVERAGE OF
THE SHRA ACTIVITY WILL BE ASSOCIATED WITH THE WEAK CONVERGENCE
ZONE ACROSS CENTRAL MN/EC MN. HOWEVER...COVERAGE SHOULD REMAIN
SCATTERED...AND BEGIN TO DECREASE ONCE THE UPPER LOW MOVES OFF TO
THE NE. DUE TO ABUNDANT LOW LEVEL MOISTURE...ANY BREAKS IN THE
OVERCAST SATURDAY WILL QUICKLY FILL IN. SUNDAY/MONDAY WILL BE THE
DRIEST PERIOD IN THE NEXT 7 DAYS AS THE UPPER RIDGE BUILDS OVER
THE UPPER MIDWEST.

TIMING OF SHRA/TSRA DEVELOPING NEXT WEEK STILL REMAINS
QUESTIONABLE. LATEST EC/GEM HAS THE NEXT SYSTEM SLOWLY DOWN VS.
THE GFS. IN ADDITION...RETURN FLOW WILL LIKELY BE LAGGING
AS THE UPPER RIDGE HOLDS ON THRU MONDAY. WILL CONTINUE WITH
SHRA/TSRA DEVELOP LATE MONDAY AFTN IN THE FAR WESTERN FA...WITH
THE ACTIVITY SLOWLY SPREADING EAST-NE OVERNIGHT. THE BEST CHC OF
WIDESPREAD RAINFALL WILL LIKELY OCCUR LATE TUE/WED AS THE UPPER
LOW BEGINS TO MOVE OVER THE UPPER MIDWEST. SVR WEATHER REMAINS
QUESTIONABLE DUE TO LIMITED INSTABILITY AS THE AIR MASS WILL BE
COOLER WITH LESS MOISTURE TO WORK WITH. THIS IS ALSO HIGHLY
DEPENDENT ON THE RETURN FLOW EARLY NEXT WEEK...AND HOW THE MODELS
CONVERGE INTO A BETTER SOLUTION FOR THE UPPER/SFC LOW MIGRATION.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1110 PM CDT THU MAY 30 2013

MAIN COMPLICATIONS WITH THIS SET ARE TWOFOLD. FIRST...THE ONGOING
CONVECTION OVER SW MN...WILL IT HOLD TOGETHER TO REACH THE
TERMINALS. SECOND...WILL THERE BE CONVECTION LATE TMRW AFTN/TMRW
EVE AT THE TERMINALS. FOR THE SW MN ACTIVITY...THE SHWRS/TSTMS ARE
MOVING INTO A REGION OF INCRD INSTABILITY AND AN ENVIRONMENT THAT
STILL HAS DEWPOINTS IN THE MID 60S. THE ACTIVITY MAY DIMINISH
SOMEWHAT IN STRENGTH...MAINLY LOSING THUNDER...BUT AM MORE THAN
MODERATELY CONFIDENT THAT SHWRS WILL REACH ALL TERMINALS OVER THE
NEXT FEW HOURS SO HAVE INCLUDED STAGGERED TEMPO GROUPS FOR MVFR
VSBY SHWRS. HAVE ALSO INCLUDED MVFR CIGS IN THE PRE-DAWN HRS
BEFORE VFR CONDS TAKE HOLD THRU MUCH OF THE DAY. GOING INTO LATE
TMRW AFTN...MOST SHORT-TERM MODELS HOLD THE NEXT BATCHES OF
CONVECTION OVER IA AND INTO FAR SW WI...WHILE THE BROADER-SCALE
MODELS INDICATE CONVECTION MAY OVERSPREAD SRN-CENTRAL MN. HAVE
PLAYED THINGS CONSERVATIVELY AND HELD OFF PRECIP MENTION ATTM TO
GIVE MORE TIME FOR MODELS TO RESOLVE THE SITUATION AND JUST
UTILIZED LOWER-END VFR CIGS. SE WINDS AT THE START GRADUALLY VEER
TO S AND SW THRU THIS TAF DURATION...AND AGAIN BECOME GUSTY TMRW
AFTN INTO TMRW EVE.

KMSP...KEPT CONDS VFR THROUGHOUT THIS SET BUT THERE ARE A FEW TIME
PERIODS WHERE MVFR CONDS ARE POSSIBLE. FIRST...CONVECTION OVER SW
MN MAY REACH MSP BETWEEN 07Z-10Z. ALTHOUGH THUNDER IS NOT
EXPECTED..SOME HEAVIER BURSTS OF RAIN MAY DROP VSBY INTO MVFR
RANGE. BEHIND THIS RAIN FOR THE REMAINDER OF THE PRE-DAWN
HRS...VFR CIGS ARE CURRENTLY ADVERTISED BUT SEEING CIGS DROP INTO
THE UPPER MVFR RANGE WOULD NOT AT ALL BE UNREASONABLE. AM NOT
THINKING CIGS DROP BELOW 2 KFT. CLOUDS THEN SCATTER OUT SHORTLY
AFTER SUNRISE AND REMAIN VFR THRU THE DAY. LOWER-END VFR CIGS
RETURN LATE IN THE DAY THEN THERE IS HIGH UNCERTAINTY REGARDING
CONVECTION RETURNING LATE AFTN THRU THE EVE HOURS. HAVE LEFT IT
OUT ATTM DUE TO LOW CONFIDENCE SO WILL LET LATER MODEL RUNS AND
TAF ISSUANCES RESOLVE THIS ISSUE.

/OUTLOOK FOR KMSP/
SAT...MVFR CIGS POSSIBLE. SHRA LIKELY. WINDS WNW 5-10 KTS.
SUN...MVFR CIGS POSSIBLE EARLY. WINDS N 5 KTS.
MON...VFR. WINDS SE 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...LS
LONG TERM...JLT
AVIATION...JPC
Hazardous weather outlook, May 30, 3:57 PM CST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
457 PM CDT THU MAY 30 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
312200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
457 PM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED WEAK THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS MUCH
OF MINNESOTA AND WEST CENTRAL WISCONSIN. THE RISK FOR SEVERE
WEATHER IS VERY LOW AND NOT EVERY LOCATION WILL GET STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE ON FRIDAY WHEN A COLD
FRONT SWEEPS ACROSS MINNESOTA AND INTO WISCONSIN. THUNDERSTORMS
LOOK MORE FAVORABLE ACROSS FAR EASTERN MINNESOTA AND WESTERN
WISCONSIN. THE RISK FOR SEVERE WEATHER IS LOW ON FRIDAY.
HOWEVER...IF WE MANAGE TO GET AT LEAST SOME SUNSHINE DURING THE
DAY...A FEW THUNDERSTORMS COULD BECOME STRONG DURING THE AFTERNOON
AND PRODUCE HAIL AND GUSTY WINDS.

ISOLATED TO SCATTERED THUNDERSTORMS WILL AGAIN BE POSSIBLE
TUESDAY AND WEDNESDAY. THE SEVERE WEATHER THREAT IS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 30, 10:45 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1145 PM CDT THU MAY 30 2013

MNZ074-082-083-091-310545-
BLUE EARTH-BROWN-MARTIN-WATONWAN-
1145 PM CDT THU MAY 30 2013

AT 1142 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR MOUNTAIN LAKE. THIS STORM WAS MOVING NORTHEAST AT
35 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  ODIN.
  BUTTERFIELD.
  DARFUR.
  ST JAMES.
  GROGAN.
  LA SALLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4409 9487 4411 9489 4440 9469 4405 9410
      4381 9485 4382 9486
TIME...MOT...LOC 0445Z 223DEG 32KT 4393 9488

The radar

The Minneapolis radar (KMPX), 92 km away, was scanning. The volume nearest the first event began at 06:14 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Stearns

When
May 31, 12:15 AM CST
Where
Stearns County, 1.15 mi SSW of St Cloud
Property damage
$50,000
Reported by
Newspaper
Coordinates
45.556, -94.183

A lightning strike caused an electrical fire at a home in St. Cloud, Minnesota during the early morning hours of Friday, May 31st. Damage was significant, but the home was not occupied at the time of the fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450885.